Alert archive / Nebraska / Tornado Warnings in 2020
Tornado Warning 7, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 9, 2020, 7:10 PM CDT for Pawnee County, Nebraska. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2020, 7:10 PM CDT (00:10 UTC)
- Expired
- Jun 9, 2020, 7:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Pawnee County, NE
The radar
The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 7:22 PM CDT | HAIL 1.25 | Pawnee City, NE | |
| Jun 9, 7:25 PM CDT | TSTM WND DMG | 1 Ssw Table Rock, NE | 6 POWER POLES SNAPPED OFF ALL LEANING FROM WEST TO EAST. |
| Jun 9, 7:27 PM CDT | HAIL 1.75 | Table Rock, NE | REPORT FROM MPING: GOLF BALL (1.75 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 2:36 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2849 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
319
WFUS53 KOAX 100010
TOROAX
NEC133-100100-
/O.NEW.KOAX.TO.W.0007.200610T0010Z-200610T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
710 PM CDT Tue Jun 9 2020
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Eastern Pawnee County in southeastern Nebraska...
* Until 800 PM CDT.
* At 709 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Pawnee City, or 15 miles north of Seneca, moving
north at 30 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Pawnee City around 720 PM CDT.
Table Rock around 730 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Steinauer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4002 9606 4002 9623 4026 9627 4026 9602
TIME...MOT...LOC 0009Z 189DEG 26KT 4005 9614
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
Dergan4 follow-up statements
519
WWUS53 KOAX 100020
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
720 PM CDT Tue Jun 9 2020
NEC133-100100-
/O.CON.KOAX.TO.W.0007.000000T0000Z-200610T0100Z/
Pawnee NE-
720 PM CDT Tue Jun 9 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN PAWNEE COUNTY...
At 720 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Pawnee City, or 20 miles north of Seneca, moving
north at 35 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Table Rock around 725 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Steinauer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4007 9605 4007 9619 4026 9627 4026 9602
TIME...MOT...LOC 0020Z 187DEG 29KT 4013 9610
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
Dergan030
WWUS53 KOAX 100023
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
723 PM CDT Tue Jun 9 2020
NEC133-100100-
/O.CON.KOAX.TO.W.0007.000000T0000Z-200610T0100Z/
Pawnee NE-
723 PM CDT Tue Jun 9 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN PAWNEE COUNTY...
At 722 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Table Rock, or 21 miles north of Seneca, moving
north at 30 mph. Low level cloud rotation was reported with this
storm, along with half-dollar size hail, in Pawnee City.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Pawnee County, including the following locations...
Steinauer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4007 9605 4007 9619 4026 9627 4026 9602
TIME...MOT...LOC 0022Z 189DEG 26KT 4014 9610
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
Dergan980
WWUS53 KOAX 100037
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
737 PM CDT Tue Jun 9 2020
NEC133-100100-
/O.CON.KOAX.TO.W.0007.000000T0000Z-200610T0100Z/
Pawnee NE-
737 PM CDT Tue Jun 9 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN PAWNEE COUNTY...
At 735 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Table Rock, or 27 miles northwest of Sabetha,
moving north at 30 mph. This storm knocked down power poles 1 mile
south of Table Rock at 725 PM.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Rural areas of northeast Pawnee County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4020 9603 4021 9614 4026 9614 4026 9602
TIME...MOT...LOC 0035Z 189DEG 26KT 4024 9608
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
Dergan292
WWUS53 KOAX 100045 RRA
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
745 PM CDT Tue Jun 9 2020
NEC133-100055-
/O.CAN.KOAX.TO.W.0007.000000T0000Z-200610T0100Z/
Pawnee NE-
745 PM CDT Tue Jun 9 2020
...THE TORNADO WARNING FOR NORTHEASTERN PAWNEE COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Nebraska.
LAT...LON 4020 9603 4021 9614 4026 9614 4026 9602
TIME...MOT...LOC 0043Z 189DEG 26KT 4032 9606
$$
DerganWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 9, 6:49 PM CDT, 21 minutes earlier.
Area forecast discussion, Jun 9, 6:49 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
649 PM CDT Tue Jun 9 2020
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 330 PM CDT Tue Jun 9 2020
At 330 PM, our region was experiencing a narrow band of warm
unstable air sandwiched between a strong upper level trough over
northern Kansas and the remnants of what was Tropical Depression
Cristobal in eastern Iowa. At the surface temperatures were in
the upper 80s in the Omaha and Lincoln Metros. However the winds
of change were visible on the western horizon, with temperatures
in the 50s and 25 to 35 mph northwest winds ongoing in central
Nebraska. The dividing line between these two extremes, was a cold
front that stretched from Sioux City to just west of Lincoln.
Along the cold front, thunderstorms were widespread.
The aforementioned cold front, and strong trough of low pressure
will surge through the region tonight, resulting in severe
thunderstorms, very strong winds and heavy rainfall. The most
immediate threat this evening will be in southeast Nebraska and
southwest Iowa, where storms developing along the warm front may
produce a couple tornados, and golf ball or larger hail through
around 10 PM. Given ample instability and 0-3 km shear in excess
of 50 kt, any storms that form will have the potential to rotate
and produce tornados rapidly. Due to PW values near 1.5 inches,
the potential for several rounds of thunderstorm activity, and
rain rates in excess of an inch per hour, there will also be a
moderate risk for flash flooding tonight in southeast Nebraska and
southern Iowa. Most locations will see between 0.5 and 2 inches
of rainfall through 9 AM Wednesday, but localized totals of 2 to 5
inches are possible. This evening is a good night to have the
weather radio on and/or a TV tuned to you local news station for
updates.
Another aspect of this storms system (and by far the one that is
most unusual for June) will be the strength of the northwest winds
behind the cold front tonight. CAMs are suggesting suggesting a
potential for 50 to 65 mph winds gusts tonight. These gusts in the
CAMs are supported by 850 mb wind speeds of 50 to 70 kts, that
will should offer ample opportunity for winds to mix to the
surface (especially in regions of shower activity). Scattered
power outages and tree damage are possible with winds of this
magnitude. High profile vehicles will also have difficulty
traveling along Interstate 80, and it wouldn't be surprising to
see a couple big rigs blown over if winds really do reach 65 mph.
And now to the better, better, better part of the forecast...the
improved weather for the rest of the week!
Wednesday will see much cooler weather (highs in the 70s), less
humidity and ample sunshine. A great day to get outside right?
Well that will depend on your activity of choice, as the winds
will be gusty from the northwest (gusts of 30 to 40 mph most of
the day). If you are trying to avoid the winds, your best chance
will be in the evening.
A building ridge of high pressure over the south central U.S.
will bring dry weather and a gradual warming trend Thursday
through Sunday. Look for temperature to top out in the 80s each
day, with lighter winds Thursday and Friday, trending toward more
persistent south winds Saturday and Sunday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 633 PM CDT Tue Jun 9 2020
Scattered storms are popping up behind a surface that is slowly
advancing eastward, and will kick off a very busy TAF period.
Thunderstorms are expected to continue through 04/05z for KLNK and
KOFK respectively and through 07z for KOMA. The ceilings under any
storms may deteriorate to around 1500ft AGL and visibilities down
to 2SM. The general activity will then transition to rain across
all sites, and will be accompanied by very strong wind gusts (over
45 knots) out of the northwest. With the strong surface winds,
very strong winds above the surface may reach near 60 knots at
1500 ft AGL, introducing wind shear into the mix as well.
Eventually, rain will taper off and leave the TAF sites dry after
12z for KOFK and KLNK, and 13z for KOMA. In its wake, we will
still be dealing with winds 33-36 knots out of the northwest and
VFR conditions.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 7 AM CDT Wednesday for NEZ015-091-093.
High Wind Warning until 7 AM CDT Wednesday for NEZ034-045-052-
053-067-068-089-090-092.
Flash Flood Watch through Wednesday morning for NEZ051>053-
065>068-078-088>093.
High Wind Warning until 4 AM CDT Wednesday for NEZ030>033-
042>044-050-051-065-066-078-088.
Wind Advisory until 4 AM CDT Wednesday for NEZ011-012-016>018.
IA...Wind Advisory until 7 AM CDT Wednesday for IAZ043-055-056-069-
079-080-090-091.
Flash Flood Watch through Wednesday morning for IAZ069-079-080-
090-091.
&&
DISCUSSION...Albright
AVIATION...PetersenHazardous weather outlook, Jun 9, 4:16 PM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 416 PM CDT Tue Jun 9 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 416 PM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Severe thunderstorms are likely during the evening, generally south of Highway 30 in Nebraska and Interstate 80 in Iowa. A tornado watch is in effect until 10 PM for much of this area. Large hail, damaging winds and isolated tornadoes are all possible. As the severe storms rotate northeast through western Iowa later this evening, heavy rain will become likely over much of eastern Nebraska and southwest Iowa. A flash flood watch is posted for areas south of a line from about David City to Omaha and Council Bluffs. Rainfall of 1 to 2 inches, with potentially more than 4 inches, is possible in the flash flood watch area. Also, very strong north to northwest winds will develop from late evening through Wednesday morning. Winds averaging 20 to 40 mph with gusts over 60 mph are possible for much of eastern Nebraska and southwest Iowa. High wind warnings and advisories have been posted through Wednesday morning. These winds will not be directly associated with thunderstorms. The winds may lead to isolated power outages, and will make travel hazardous for high profile vehicles along Interstate 80. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Storm spotter activation may be needed through the evening, especially in southeast Nebraska and southwest Iowa.
In the hours before
Local storm report, Jun 9, 6:12 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
612 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND DMG FAIRBURY 40.14N 97.18W
06/09/2020 JEFFERSON NE EMERGENCY MNGR
SEVERAL LIMBS DOWN DUE TO THUNDERSTORM
WINDS.
&&
PFLocal storm report, Jun 9, 6:26 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
626 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 1 NNE FAIRBURY 40.15N 97.17W
06/09/2020 E1.00 INCH JEFFERSON NE EMERGENCY MNGR
&&
BLBLocal storm report, Jun 9, 6:43 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
643 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 1 WSW FAIRBURY 40.14N 97.19W
06/09/2020 JEFFERSON NE PUBLIC
PUBLIC SENT IN PICTURE ON SOCIAL MEDIA OF
LARGE LIMB DOWN FROM TREE.
&&
PFLocal storm report, Jun 9, 6:52 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
652 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TORNADO 3 WNW FAIRBURY 40.16N 97.23W
06/09/2020 EF0 JEFFERSON NE BROADCAST MEDIA
BROADCAST MEDIA REPORTED A TORNADO NEAR
FAIRBURY.
&&
PFLocal storm report, Jun 9, 6:58 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
658 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TORNADO 3 WNW FAIRBURY 40.16N 97.23W
06/09/2020 JEFFERSON NE BROADCAST MEDIA
CORRECTS PREVIOUS TORNADO REPORT FROM 3 WNW
FAIRBURY. BROADCAST MEDIA REPORTED A TORNADO
NEAR FAIRBURY.
&&
PFThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:00 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Gage, Lancaster, Otoe | 30 min |
| Jun 9, 7:04 PM CDT | Areal Flood Advisory | OAX | Burt, Thurston | 4 hr |
| Jun 9, 7:17 PM CDT | Flash Flood Warning | OAX | Lancaster | 2 hr |
| Jun 9, 7:28 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Otoe | 32 min |
| Jun 9, 7:29 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Richardson | 46 min |
| Jun 9, 7:31 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Richardson | 44 min |
| Jun 9, 7:34 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Pawnee, Richardson | 41 min |
| Jun 9, 7:45 PM CDT | Areal Flood Advisory | OAX | Dodge, Douglas, Sarpy | 3 hr |
| Jun 9, 7:53 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Otoe | 34 min |
| Jun 9, 8:25 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 35 min |
Nearby
Tornado Warnings in Nebraska, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.